Alerts and Notices
SynopsisLithium nephropathy refers to a renal injury caused by exposure to lithium, a medication used to treat bipolar disorder. Both chronic and acute lithium exposure can affect renal function. Lithium salts reduce the sensitivity of principal cells to antidiuretic hormone (ADH) and subsequent impairment with concentrating urine. Polyuria and hypernatremia result. Chronic lithium use can also lead to chronic irreversible tubular and interstitial injury.
The most common kidney injury from chronic lithium ingestion is nephrogenic diabetes insipidus (NDI) due to lithium-induced resistance to ADH. Typically, patients present with acute-onset nocturia, polydipsia, and polyuria. Approximately 20%-40% of patients taking lithium develop NDI. It is important to differentiate NDI from central diabetes insipidus (CDI) and primary polydipsia, as these disorders also cause polydipsia and polyuria and can be seen in patients with psychiatric illness.
Lithium-induced NDI can be irreversible with chronic lithium use, so the best treatment is discontinuation of the drug. An alternative therapy for patients that are unable to discontinue lithium is amiloride, which minimizes lithium accumulation into the collecting tubules where it interferes with the effects of ADH. This is not as effective in severe NDI. Other therapies include thiazide diuretics, NSAIDs, and desmopressin (DDAVP).
Chronic lithium use can also cause chronic kidney disease due to interstitial nephritis (15%-20% of patients) and, less often, renal tubular acidosis or nephrotic syndrome. The risk increases with duration of treatment and dose. It is rare for lithium to cause end-stage renal disease, although this can occur.
N14.2 – Nephropathy induced by unspecified drug, medicament or biological substance
4390004 – Lithium nephropathy
Differential Diagnosis & PitfallsDifferential of chronic kidney disease in lithium users:
- Hypertensive nephrosclerosis
- Analgesic nephropathy
- Renovascular disease (eg, renal artery stenosis)
- Diabetic nephropathy
- Hypercalcemia – Long-term therapy with lithium can cause hyperparathyroidism, with associated hypercalcemia and hypocalciuria.
- Hereditary nephrogenic diabetes insipidus (rare to present in adulthood)
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.